There is little doubt that some exercise is good for you. Many studies have suggested that exercise improves many aspects of our lives, including delaying ageing, living longer and improving quality of life.
Exercise causes the heart to change. The heart rate slows, the right side of the heart enlarges and the left side of the heart thickens. Medicine doesn’t quite understand all the changes yet, and the limits of what is normal and what is not are gradually being worked out.
In recent years, there has been a vogue for more extreme exertion – look at the popularity of ironman events and ultramarathons. As a doctor, it’s a bit odd. Either patients seem to do nothing, or want to run the Sahara. There is no in-between.
As with everything in life, exercise brings its own issues, not only aching legs and torn muscles. There is little doubt that, like everything else, extremes carry their own risks. And, I don’t think we know precisely what those risks are, or the level of exercise at which those risks occur.
As a cardiologist, I see problems frequently. The most common situation is the middle-aged man who sometimes can’t keep up on the hills any more, and who has noticed his heart rate is off the scale at those times. Atrial fibrillation is a common heart rhythm problem which hits performance and appears to be associated with endurance exercise.
Pheidippides (Phidippides) was the famed courier who inspired marathon running (and died). His name lives on in cardiology. Phidippides cardiomyopathy describes a pattern of scarring in the ventricle which occurs after extreme exertion in some. The scarring can affect heart function and cause heart rhythm problems. The last definite case I saw was a man who completed the Paris-Brest-Paris randonneur event. 1200Km in 90 hours.
Chris Case (athlete), John Mandrola (cardiologist) and Lennard Zinn (athlete) have written a book – the Haywire Heart. The title is alarming, but get beyond this, and the book is good. It presents a balanced (well, reasonably) view of the pros and cons of more extreme exertion. It explains how the heart works, the problems that can occur and puts them into context. It doesn’t quite deliver on its promise on telling you how to protect your heart though. But I don’t think anyone knows how to do this yet.
Any endurance athlete who is interested in their heart should read this.
I’m still working (slowly) towards the Exmoor 70.3.
Links (some medical):
The Haywire Heart: https://www.velopress.com/books/the-haywire-heart/
Phidippides Cardiomyopathy: http://onlinelibrary.wiley.com/doi/10.1002/clc.20994/full
The Amount of Exercise to Reduce Cardiovascular Events (Hint: Almost 42): http://www.sciencedirect.com/science/article/pii/S0735109715075452
Dr Mark Dayer is a consultant cardiologist with a long-standing interest in the physiology of exercise. He last ran a marathon in 2001.
I’ve had AF for 9 years after cycling 500,000+ miles over the years. I still cycle at 70 and have a pacemaker to stop my heart rate dropping below 50 and take Calcium Chanel blockers. I’m in AF most of the time (according to pacemaker data) but I don’t notice any palpitations.
Heart Rate Monitors don’t work for me as the readings are erratic but the readings stored in my pacemaker have shown a max of 100 bpm over the past year. I cycle about 150 miles a week and struggle up the hills.
I can’t understand why my max heart rate is so low, but possibly explains my lack of power on a climb.
Sorry to hear you have developed AF. 500K of cycling may have had something to do with it. But people can get AF anyway.
The reason your heart may be not rising to such high rates could be the calcium channel blocker. This can limit high end heart rates (depending on which one you are taking). If you can talk to a cardiologist he may be able to make some adjustments. But each case is different. Certainly a lower top heart rate can limit your cardiac output. Having AF also takes about 20% off your top end too. Finally, you are getting older…
Thanks Mark. Yes, age is probably part of it. The calcium channel blocker is Tildeum (Diltiazem Hydrochloride). I started on a beta blocker (Bisoprolol) but that was far worse for me!
So. Diltiazem is a “rate slowing” calcium channel blocker. Your pacemaker has a breakdown of your heart rates so that gives a cardiologist a good idea of what can be changed. It could be that cutting the diltiazem back will help – but that is not always the case. And it’s important to assess the overall impact. Medicine is a bit like cooking and is often more art than science. What works in theory and what works in practice can be two different things.